Aerinaze 2.5mg/120 mg modified-release tablets

 

What is it and how is it used?

Aerinaze tablets contain a combination of two active ingredients, desloratadine which is an antihistamine and pseudoephedrine which is a decongestant. Antihistamines help to reduce allergic symptoms by preventing the effects of a substance called histamine, which is produced by the body. Decongestants help to clear nasal congestion.

Aerinaze tablets relieve symptoms associated with seasonal allergic rhinitis ( hay fever), such as, sneezing, runny or itchy nose, and eyes, when accompanied by nasal congestion.

What do you have to consider before using it?

  • Do not take Aerinaze if you:
  • are allergic (hypersensitive) to desloratadine, loratadine, pseudoephedrine or to any of the other ingredients of Aerinaze
  • have high blood pressure, heart or blood vessel disease or a history of stroke
  • have glaucoma, difficulty in urinating, urinary tract blockage, or an overactive thyroid
  • are taking monoamine oxidase (MAO) inhibitor (a class of antidepressant agents) therapy or have stopped taking these types of medicines within the last 14 days.

Take special care with Aerinaze
Certain conditions may make you unusually sensitive to the decongestant pseudoephedrine contained in this medicine. Before taking Aerinaze, tell your doctor or pharmacist if you:

  • are 60 years of age or older. Older adults may be more sensitive to the effects of this medicine
  • have eye problems (such as increased pressure in the eye or glaucoma)
  • have, diabetes
  • have intestinal ulcers leading to the narrowing of the stomach, small intestine or esophagus (stenosing peptic ulcer)
  • have intestinal blockage (pyloral or duodenal blockage)
  • have bladder neck blockage (vesical cervix blockage)
  • have a history of difficulty breathing due to tightening of the lung muscles (bronchospasm)
  • have prostate enlargement
  • haveproblems with your liver, kidney, or bladder.

In addition, if you experience or are diagnosed with any of the following conditions you should tell your doctor as he may advise you to stop taking Aerinaze:

  • high blood pressure
  • a fast or pounding heart beat
  • abnormal heart rhythm
  • feeling sick and headache or increase headache while using Aerinaze.

If you are scheduled to have surgery, your doctor may advise you to stop taking Aerinaze for a few days beforehand.

One of the active ingredients in Aerinaze, pseudoephedrine sulphate, has the potential to be abused and large doses of pseudoephedrine sulphate can be toxic.

Laboratory Tests
Stop taking Aerinaze at least 48 hours before you have any skin tests.Athletes taking Aerinaze may have positive doping-tests.

Taking other medicines
Please tell your doctor or pharmacist if you are taking or have recently taken any other medicines, including medicines obtained without a prescription. This is especially important if you are taking:

  • digitalis, a medicine used to treat certain heart disorders
  • medicines for blood pressure (e.g. -methyldopa, mecamylamine, reserpine, veratrum alkaloids and guanethidine)
  • decongestants (oral or nasal)
  • diet pills (appetite suppressants)
  • amphetamines
  • medicines for migraines e.g. ergot alkaloids (such as, dihydroergotamine, ergotamine, or methylergometrine)
  • an antibiotic called linezolide
  • medicines for Parkinson’s disease or for infertility e.g. bromocriptine, cabergoline, lisuride and pergolide
  • antacids for indigestion or stomach problems
  • a medicine for diarrhoea called kaolin.

Taking Aerinaze with food and drink
Aerinaze tablets may be taken with or without food.

Pregnancy and breast-feeding
Ask your doctor or pharmacist for advice before taking any medicine during pregnancy or breast-feeding.
Taking Aerinaze is not recommended if you are pregnant.

Decreased milk production in nursing mothers has been reported with pseudoephedrine, a component of Aerinaze. If you are breast-feeding taking Aerinaze is not recommended.

Driving and using machines
At the recommended dose, Aerinaze is not expected to cause you to be drowsy or less alert. However, very rarely some people experience drowsiness, which may affect their ability to drive or use machines.

How is it used?

Always take Aerinaze tablets exactly as your doctor has told you. You should check with your doctor or pharmacist if you are not sure.

Adults and adolescents 12 years of age and over: Take one Aerinaze tablettwice daily with a glass of water, with or without food. Swallow the tablet whole; do not crush, break or chew the tablet before swallowing.

Aerinaze should not be used in children under 12 years of age.

Do not take more Aerinaze tablets than recommended on the label. Do not take Aerinaze tablets more often than recommended.

Do not take this medicine for more than 10 days continuously unless your doctor tells you to do so.

If you take more Aerinaze than you should
If you take more Aerinaze than you were told to, tell your doctor or pharmacist immediately.

If you forget to take Aerinaze
If you forget to take your dose on time, take it as soon as possible and then go back to your regular dosing schedule. Do not take a double dose to make up for a forgotten dose.

If you have any further questions on the use of this medicine, ask your doctor or pharmacist.

What are possible side effects?

Like all medicines, Aerinaze can cause side effects, although not everybody gets them. The following side effects have been seen in studies:

Common (at least 1 in 100 patients) side effects associated with Aerinaze include:

  • fast heartbeat• decreased appetite • tiredness
  • restlessness with increased• constipation • headache body movement • sugar in urine • trouble sleeping
  • dry mouth• increased sugar in blood • nervousness
  • dizziness• thirst • drowsiness
  • sore throat

Uncommon (at least 1 in 1,000 patients) side effects include:

  • pounding or irregular heart• inflammation of the nose • problems urinating beat • runny nose • changes in frequency of
  • increased body movement• inflammation of the sinus urination
  • flushing• dry throat • itching
  • hot flushes• stomach pain • chills
  • confusion• stomach flu • decreased sense of smell
  • blurry vision• nausea • abnormal liver function tests
  • dry eyes• abnormal stool • agitation
  • nose bleeds• painful or difficult • anxiety
  • irritated noseurination • irritability

During the marketing of desloratadine, the following side effects have been reported very rarely:

  • severe allergic reactions • stomach pain • drowsiness (difficulty in breathing, • nausea (feeling sick) • inability to sleep wheezing, itching, hives and • vomiting • muscle pain swelling) • upset stomach • seizures • rash • diarrhoea • restlessness with increased • palpitations • hallucinations body movement • rapid heartbeat • dizziness • liver inflammation
  • abnormal liver function tests

If any of the side effects gets serious, or if you notice any side effects not listed in this leaflet, please tell your doctor or pharmacist.

How should it be stored?

Keep out of the reach and sight of children.

Do not use Aerinaze after the expiry date which is stated on the blister.
The expiry date refers to the last day of that month.

Do not store above 30°C. Keep the blisters in the outer carton.

Medicines should not be disposed of via wastewater or household waste. Ask your pharmacist how to dispose of medicines no longer required. These measures will help to protect the environment.

What is it?

Aerinaze is a medicine containing the active substances desloratadine (2.5 mg) and pseudoephedrine (120 mg). It is available as blue and white modified-release tablets. ‘Modified-release’ means that the tablets have been made to allow one of the active substances to be released immediately and the other one released over a few hours.

What is it used for?

Aerinaze is used to treat the symptoms of seasonal allergic rhinitis (hayfever, inflammation of the nasal passages caused by an allergy to pollen) in patients who have nasal congestion (a blocked nose). The medicine can only be obtained with a prescription.

How is it used?

In adults and adolescents over 12 years of age, the recommended dose of Aerinaze is one tablet twice a day, taken whole with a full glass of water, with or without food. Treatment should continue for as short a time as possible and should stop when symptoms, chiefly the congestion (blocked nose), have disappeared. Treatment for more than 10 days is not advisable, as the medicine’s effects on nasal congestion may wear off. Once the nose has cleared, patients can use desloratadine alone.

How does it work?

Aerinaze contains two active substances: desloratadine, an antihistamine, and pseudoephedrine, which is a nasal decongestant. Desloratadine works by blocking the receptors on which histamine, a substance in the body that causes allergic symptoms, normally fixes itself. When the receptors are blocked, histamine cannot have its effect, and this leads to a decrease in the symptoms of allergy. Pseudoephedrine works by stimulating nerve endings to release the chemical noradrenaline, which causes the blood vessels to constrict (narrow). This reduces the amount of fluid released from the vessels, resulting in less swelling and less mucus production in the nose. In Aerinaze, the two active substances are used together, since an antihistamine alone may not provide adequate relief for patients with nasal congestion.
Aerinaze tablets have two layers, one containing desloratadine, and the other containing pseudoephedrine. Desloratadine is released from its layer immediately after it is taken, while pseudoephedrine is released slowly over 12 hours. This means that patients only need to take the tablet twice a day.

Desloratadine has been available in the European Union (EU) since 2001, and pseudoephedrine is widely used in medicines that have been available over-the-counter for many years.

How has it been studied?

The effectiveness of Aerinaze was assessed in two main studies involving a total of 1,248 adult and adolescent patients. In both studies, Aerinaze was compared with desloratadine alone and with pseudoephedrine alone. The main measures of effectiveness were the change in the severity of hayfever symptoms reported by the patients between before treatment started, and over the entire 15 days of treatment. The patients recorded their symptoms in a diary every 12 hours during the study, scoring on a standard symptom scale how severe the symptoms were over the previous 12-hour period.

What benefits has it shown during the studies?

Aerinaze was more effective in reducing symptoms than either of the two active substances taken alone. When looking at all hayfever symptoms except for nasal congestion, patients taking Aerinaze reported a reduction in symptoms of 46.0%, compared with 35.9% in those taking pseudoephedrine alone. When looking at nasal congestion, patients taking Aerinaze had a reduction in symptoms of 37.4%, compared with 26.7% in those taking desloratadine alone. Similar results were seen in the second study.

What is the risk associated?

The most common side effects with Aerinaze (seen in between 1 and 10 patients in 100) are tachycardia (fast heart rate), dry mouth, dizziness, psychomotor hyperactivity (restlessness), pharyngitis (sore throat), anorexia (loss of appetite), constipation, headache, fatigue (tiredness), insomnia (difficulty sleeping), somnolence (sleepiness), sleep disorders and nervousness. For the full list of all side effects reported with Aerinaze, see the Package Leaflet.
Aerinaze should not be used in people who may be hypersensitive (allergic) to desloratadine, pseudoephedrine or any of the other ingredients, to adrenergic agents or to loratadine (another medicine used to treat allergies). It should not be used in people who are taking a monoamine oxidase inhibitor (such as some medicines used to treat depression) or who have stopped taking one of these medicines within the last two weeks. Aerinaze should also not be taken by people who have narrow-angle glaucoma (increased pressure inside the eye), urinary retention (difficulty in passing urine), heart or blood vessel diseases including hypertension (high blood pressure), hyperthyroidism (an overactive thyroid gland), or a history or risk of haemorrhagic stroke (stroke caused by bleeding within the brain).

Why has it been approved?

The Committee for Medicinal Products for Human Use (CHMP) decided that Aerinaze’s benefits are greater than its risks for the symptomatic treatment of seasonal allergic rhinitis when accompanied by nasal congestion. The Committee recommended that Aerinaze be given marketing authorisation.

Further information

The European Commission granted a marketing authorisation valid throughout the European Union for Aerinaze to SP Europe on 30 July 2007.